Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 131, NWS St. Louis, MO

June 17, 20175 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 17, 2017, 11:04 PM CDT for 5 counties in Missouri. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 11:04 PM CDT (04:04 UTC)
Expired
Jun 18, 2017, 12:00 AM CDT
In force
56 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 148 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:25 PM CDTTSTM WND DMGColumbia, MOTREE BLOWN DOWN IN THE CITY OF COLUMBIA. TIME ESTIMATED BY RADAR.
Jun 17, 11:36 PM CDTTSTM WND GST 762 Nw Ashland, MOSTORM SPOTTER REPORTED A PEAK WIND GUST OF 76 MPH ON HIS WEATHER STATION.
Jun 17, 11:50 PM CDTTSTM WND DMGFulton, MO911 OFFICE REPORTED TREES... POWERLINES... AND SOME STREET LIGHT POLES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 10:53 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1857 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WUUS53 KLSX 180404
SVRLSX
MOC007-019-027-051-135-180500-
/O.NEW.KLSX.SV.W.0131.170618T0404Z-170618T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1104 PM CDT SAT JUN 17 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Cole County in central Missouri...
  Boone County in central Missouri...
  Audrain County in central Missouri...
  Callaway County in central Missouri...
  Moniteau County in central Missouri...

* Until midnight CDT.

* At 1101 PM CDT, severe thunderstorms were located along a line
  extending from near Armstrong to near Boonville to Otterville,
  moving east at 55 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Columbia, Jefferson City, Fulton, Mexico, California, Centralia,
  Ashland, Tipton, Holts Summit, Columbia Regional Airport,
  Wardsville, Hallsville, St. Martins, Auxvasse, Sturgeon,
  Russellville, New Bloomfield, Laddonia, Jamestown and Lake Mykee
  Town.

This includes Interstate 70 in Missouri between exits 115 and 161.
 
This also includes  Rock Bridge State Park, Finger Lakes State Park,
Clarks Hill/Norton Historic Site, Jewell Cemetery Historic Site, and
Jefferson Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are expected to produce 
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows! 

&&

LAT...LON 3869 9284 3868 9262 3892 9250 3898 9257
      3900 9256 3925 9243 3925 9232 3935 9229
      3932 9163 3871 9171 3867 9187 3843 9220
      3867 9284
TIME...MOT...LOC 0401Z 279DEG 46KT 3930 9277 3897 9269 3871 9303 

HAIL...0.75IN
WIND...70MPH
 
$$

TES
2 follow-up statements
283 
WWUS53 KLSX 180432
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1132 PM CDT SAT JUN 17 2017

MOC007-019-027-051-135-180500-
/O.CON.KLSX.SV.W.0131.000000T0000Z-170618T0500Z/
Cole MO-Boone MO-Audrain MO-Callaway MO-Moniteau MO-
1132 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR CENTRAL COLE...BOONE...SOUTH CENTRAL AUDRAIN...CALLAWAY AND
EASTERN MONITEAU COUNTIES...

At 1131 PM CDT, severe thunderstorms were located along a line
extending from Murry to 6 miles northeast of Columbia Regional
Airport to McGirk, moving east at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Columbia, Jefferson City, Fulton, California, Ashland, Holts Summit,
Columbia Regional Airport, Wardsville, St. Martins, Auxvasse,
Russellville, New Bloomfield, Jamestown, Lake Mykee Town, Clarksburg,
Centertown, Rocheport, Easley, Murry and Shamrock.

This also includes  Rock Bridge State Park, Finger Lakes State Park,
Clarks Hill/Norton Historic Site, Jewell Cemetery Historic Site, and
Jefferson Landing Historic Site.
 
This includes Interstate 70 in Missouri between exits 115 and 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9262 3892 9250 3898 9257 3900 9256
      3913 9248 3910 9217 3906 9166 3871 9171
      3867 9187 3843 9220 3863 9273
TIME...MOT...LOC 0431Z 279DEG 50KT 3904 9217 3890 9215 3861 9247 

HAIL...<.75IN
WIND...70MPH
 
$$

TES
752 
WWUS53 KLSX 180502
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1202 AM CDT SUN JUN 18 2017

MOC007-019-027-051-135-180511-
/O.EXP.KLSX.SV.W.0131.000000T0000Z-170618T0500Z/
Cole MO-Boone MO-Audrain MO-Callaway MO-Moniteau MO-
1202 AM CDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COLE...BOONE...SOUTH
CENTRAL AUDRAIN...CALLAWAY AND EASTERN MONITEAU COUNTIES HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 600 AM CDT for
central Missouri.

LAT...LON 3868 9262 3892 9250 3898 9257 3900 9256
      3913 9248 3910 9217 3906 9166 3871 9171
      3867 9187 3843 9220 3863 9273
TIME...MOT...LOC 0501Z 279DEG 46KT 3898 9168 3884 9166 3855 9198 

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:31 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 17, 6:31 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
631 PM CDT Sat Jun 17 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 317 PM CDT Sat Jun 17 2017

Focus will once again be an MCS tonight.

Convective debris today from MCS last night has slowed heating
today. STCU field developed early this morning beneath an EML,
however, breaks are finally becoming evident as cap begins to
weaken somewhat and boundary layer air destabilizes.

Expect TSRA to impact nrn portions of the CWA late this afternoon
or early evening hours. Not much change in the prev thinking with
all threats possible with any discrete storms that impact the
area. Any discrete storms shud become line segments fairly quickly
becoming mainly a wind threat. This line shud then congeal and
sink swd thru the CWA thru the night. Expect only lingering SHRA,
isod TS, across srn portions of the CWA by 12z Sun.

For Sun, expect a cooler day with nwly winds at the sfc behind
the cdfnt. Expect convective debris to linger thru the morning
hours. With cyclonic curvature across nrn and nwrn portions of the
CWA, expect a fair amount of diurnal CU to develop which shud
also help keep temps down. However, how far SW this thicker cloud
cover will extend is uncertain attm.

Tilly

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 317 PM CDT Sat Jun 17 2017

Quiet weather is expected from Sunday night through part of
Tuesday due to a surface ridge which settles across the region in
the wake of Sunday's cold front. By Tuesday afternoon, the surface
high pressure center will have moved far enough eastward for
southwesterly winds around its western periphery to bring a warm
and moist air mass back towards MO/IL. Isolated to scattered
thunderstorms will be possible within this unstable air mass.

The advection of warm and moist air will also act to sharpen a
developing warm front which then lifts northeastward on Tuesday
night and Wednesday in response to a low pressure system moving
into the north central CONUS. However, there is considerable model
disagreement after 00z Wed regarding both surface and upper air
features. Models are in general agreement that there ought to be
at least one surface front near the area at least once during the
middle and late part of next week and that the upper air pattern
becomes quasizonal with several embedded vorticity maxima, but
there is significant disagreement regarding the timing and
placement of these features.

Kanofsky

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 625 PM CDT Sat Jun 17 2017

Supercell moving swd out of IA is expected to impact KUIN shortly
after 01z. This storm shud be capable of producing damaging winds
and large hail. Otherwise, little change from prev TAFs.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 3:56 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
356 PM CDT Sat Jun 17 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
356 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are likely this evening. The primary threats
are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

Kanofsky

In the hours before

Local storm report, Jun 17, 10:15 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     MOUNT STERLING          39.98N  90.76W
06/17/2017                   BROWN              IL   LAW ENFORCEMENT

            COUNTY SHERIFF OFFICE REPORTED SEVERAL DAMAGE CALLS. NO
            SPECIFICS AT THIS TIME AS TO THE CAUSE.

&&

EVENT NUMBER LSX1700495

JPK
Local storm report, Jun 17, 10:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     2 S MOUNT STERLING      39.96N  90.76W
06/17/2017                   BROWN              IL   EMERGENCY MNGR

            EMA DIRECTOR REPORTED GOLF BALL SIZE HAIL AND SOME
            TREES AND POWER LINES DOWN SOUTH OF MOUNT STERLING.

0945 PM     HAIL             2 S MOUNT STERLING      39.96N  90.76W
06/17/2017  E1.75 INCH       BROWN              IL   EMERGENCY MNGR

            EMA DIRECTOR REPORTED GOLF BALL SIZE HAIL AND SOME
            TREES AND POWER LINES DOWN SOUTH OF MOUNT STERLING.

&&

EVENT NUMBER LSX1700496
EVENT NUMBER LSX1700497

JPK
Local storm report, Jun 17, 10:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1037 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     4 NE BURTON             39.94N  91.20W
06/17/2017  M56 MPH          ADAMS              IL   ASOS

&&

EVENT NUMBER LSX1700498

JPK
Local storm report, Jun 17, 10:42 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND GST     3 WNW HANNIBAL          39.72N  91.44W
06/17/2017  M53 MPH          MARION             MO   AWOS

&&

EVENT NUMBER LSX1700499

JPK
Local storm report, Jun 17, 10:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     LA GRANGE               39.94N  90.54W
06/17/2017                   BROWN              IL   EMERGENCY MNGR

            EMA DIRECTOR REPORTED MINOR ROOF DAMAGE IN LA GRANGE.

&&

EVENT NUMBER LSX1700500

JPK

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:28 PM CDTSevere Thunderstorm WarningLSXLewis18 min
Jun 17, 9:09 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis23 min
Jun 17, 10:29 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls, Shelby46 min
Jun 17, 10:48 PM CDTSevere Thunderstorm WarningLSXMonroe, Shelby30 min
Jun 17, 11:53 PM CDTSpecial Weather StatementLSXLincoln, Pike52 min
Jun 17, 11:55 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren50 min
Jun 18, 12:34 AM CDTSpecial Weather StatementLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis56 min
Jun 18, 12:50 AM CDTSpecial Weather StatementLSXGasconade, Osage40 min
Jun 18, 1:19 AM CDTSpecial Weather StatementLSXCrawford, Washington56 min
Jun 18, 1:23 AM CDTSpecial Weather StatementLSXJefferson, City of Saint Louis67 min
Jun 18, 2:08 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve37 min
Jun 18, 5:51 AM CDTRiver Flood WarningLSXMarion25 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.